Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 166, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2006, 9:49 PM CDT for Marion County, Alabama. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2006, 9:49 PM CDT (02:49 UTC)
- Expired
- Apr 20, 2006, 10:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 9:54 PM CDT | HAIL 1 | 4 Ne Guin, AL | FIRE DEPARTMENT PERSONNEL REPORTED QUARTER SIZE HAIL NEAR GUIN. |
| Apr 20, 9:54 PM CDT | HAIL 1 | 4 Ne Guin, AL | FIRE DEPARTMENT REPORTED QUARTER SIZE HAIL. |
| Apr 20, 9:55 PM CDT | HAIL 1 | 6 Se Hamilton, AL | QUARTER SIZE HAIL REPORTED IN THE PEA RIDGE COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 6:57 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1511 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 210248 SVRBMX ALC093-210345- /O.NEW.KBMX.SV.W.0166.060421T0249Z-060421T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 949 PM CDT THU APR 20 2006 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MARION COUNTY IN NORTHWEST ALABAMA * UNTIL 1045 PM CDT * AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GUIN...OR ABOUT 8 MILES NORTHWEST OF WINFIELD...AND MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRILLIANT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3408 8801 3391 8794 3398 8764 3424 8763 $$ KNS/99
2 follow-up statements
000 WWUS54 KBMX 210321 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1021 PM CDT THU APR 20 2006 ALC093-210345- /O.CON.KBMX.SV.W.0166.000000T0000Z-060421T0345Z/ MARION AL- 1021 PM CDT THU APR 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR EAST CENTRAL MARION COUNTY... AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EAST CENTRAL MARION COUNTY...OR ABOUT 10 MILES SOUTHWEST OF HALEYVILLE...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. HAIL UP TO QUARTERS HAS BEEN REPORTED NORTH OF GUIN WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3416 8785 3399 8776 3398 8764 3424 8763 $$ KNS/99
000 WWUS54 KBMX 210339 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1039 PM CDT THU APR 20 2006 ALC093-210349- /O.EXP.KBMX.SV.W.0166.000000T0000Z-060421T0345Z/ MARION AL- 1039 PM CDT THU APR 20 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARION COUNTY EXPIRES AT 1045 PM CDT... AT 1039 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA. THUS...THE WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHERN ALABAMA. LAT...LON 3416 8785 3399 8776 3398 8764 3424 8763 $$ KNS/99
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:18 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Apr 20, 4:18 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPE OF WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 PM CDT THU APR 20 2006 .UPDATE... JUST DID A QUICK UPDATE FOR NEW SEVERE WATCH. WATCH INFORMATION LISTED AT BOTTOM OF DISCUSSION. && .PREVIOUS DISCUSSION... .SHORT TERM...(TONIGHT THROUGH FRIDAY) HELLO WEATHER FANS. STILL WAITING ON TODAYS ROUND TO GET GOING...AND IT WONT BE LONG. VERY SIMILAR TO YESTERDAY...MID- LEVEL CAPES ARE WAY UP...SUFFICIENT SHEAR...TEMPS STILL CLIMBING... THE LIMITING FACTOR SO FAR HAS BEEN INHIBITION...BUT THAT IS ALL BUT GONE. MAIN THREAT IS STILL LARGE AND DAMAGING WINDS. STORMS SHOULD DIE OFF BY 9 OR 10 PM. FRIDAY STILL CONCERNING AS SEVERE POTENTIAL IS FURTHER ENHANCED. SHORTWAVE CURRENTLY OVER THE 4 CORNERS REGION WILL GET TO MOVING LATER TODAY AND BE KNOCKING ON THE DOOR TOMORROW WITH AN ASSOCIATED COLD FRONT. TIMING WILL PLAY A BIG PART IN HOW THINGS WORK OUT. CLOUD COVER ACROSS THE NORTH MAY BE A LIMITING FACTOR...BUT MUCH OF THE AREA SHOULD HEAT UP NICELY. HOW MUCH WE HEAT UP ALSO PLAYS A BIG FACTOR. AGREE WITH PREVIOUS SHIFT THAT WITH THE GIVEN WIND SHEARS...A DERECHO EVENT LOOKS POSSIBLE. .LONG TERM...(SATURDAY THROUGH THURSDAY) STORMS WILL BE ENDING FROM WEST TO EAST ON SATURDAY MORNING AS COLD FRONT MOVES ON THROUGH. IN THE FRONTS WAKE...DRIER AIR WILL DOMINATE AS A RIDGE BUILDS ACROSS THE PLAINS STATES. THE NEXT SYSTEM WITH ASSOCIATED FRONT COMES BY MID-WEEK. ONLY MINOR TWEAKS THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 82 57 72 / 40 60 70 30 ANNISTON 63 84 58 76 / 40 50 80 30 BIRMINGHAM 64 82 57 76 / 40 70 70 30 TUSCALOOSA 65 84 56 80 / 30 70 70 20 CALERA 65 84 58 78 / 30 60 70 20 AUBURN 64 85 59 75 / 30 20 80 40 MONTGOMERY 63 86 60 78 / 30 40 80 30 TROY 64 87 61 76 / 30 30 80 30 && .BMX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7PM. ALC009- 015-019-055-057-073-075-093-107-115-117-121-125-127-133- SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM. ALC009-015-019-055-05 7-073-075-093-107-115-117-121-125-127-133- && JONES/90
Hazardous weather outlook, Apr 20, 5:50 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 PM CDT THU APR 20 2006 ALZ011>015-017>050-211130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 550 PM CDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS...WITH SOME PRODUCING LARGE HAIL AND TORRENTIAL RAIN...WILL OCCUR THROUGH 10 PM NORTH OF A LIVINGSTON...TUSCALOOSA...ALEXANDER CITY...WEST POINT LAKE...LINE. SOUTH OF THIS LINE IT APPEARS STORMS WILL NOT DEVELOP FOR THE REMAINDER OF THE DAYLIGHT OR OVERNIGHT HOURS. ALL STORMS WILL WEAKEN BELOW SEVERE LIMITS BY 11 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL EXPECTED. THE STORMS WILL BEGIN BETWEEN 11 AM AND 1 PM IN NORTHWEST ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING IN SOUTHEAST ALABAMA BY EARLY SATURDAY MORNING. THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA. IN ADDITION...A STRONGER UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH. THIS SITUATION MAY PRODUCE MORE .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL BE REQUIRED THROUGH THIS EVENING...AND AGAIN FRIDAY AFTERNOON AND EVENING. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE POTENTIAL SEVERE THUNDERSTORMS. STEFKOVICH
In the hours before
Local storm report, Apr 20, 7:38 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL NW BIRMINGHAM 33.53N 86.80W
04/20/2006 E0.88 INCH JEFFERSON AL AMATEUR RADIO
MCDONALD CHAPEL
&&
MBAERSpecial weather statement, Apr 20, 7:53 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 753 PM CDT THU APR 20 2006 ALZ034-210145- BIBB- 753 PM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 845 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WEST BLOCTON...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST BLOCTON... CENTREVILLE AND BRENT THROUGH 845 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. KNS/99
Local storm report, Apr 20, 7:54 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL W VERNON 33.76N 88.11W
04/20/2006 E0.50 INCH LAMAR AL EMERGENCY MNGR
FRIENDSHIP RD
&&
MBAERSpecial weather statement, Apr 20, 8:00 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 800 PM CDT THU APR 20 2006 ALZ029-210200- RANDOLPH- 800 PM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 900 PM CDT... AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 10 MILES WEST OF WEDOWEE...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEDOWEE AND WOODLAND THROUGH 900 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 10/ARM
Special weather statement, Apr 20, 8:24 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 824 PM CDT THU APR 20 2006 ALZ011-013-210230- FAYETTE-MARION- 824 PM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND MARION COUNTIES UNTIL 930 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES SOUTH OF GUIN...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GUIN...GU-WIN... WINFIELD...GLEN ALLEN AND BRILLIANT THROUGH 930 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. KNS/99
Local storm report, Apr 20, 9:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL CALERA 33.10N 86.75W
04/20/2006 E1.00 INCH SHELBY AL PUBLIC
QUARTER SIZE HAIL IN THE CITY OF CALERA.
&&
80The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:25 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 20, 7:44 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 46 min |
| Apr 20, 9:40 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 65 min |
| Apr 20, 10:02 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 28 min |
| Apr 20, 10:13 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Apr 20, 10:18 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 57 min |
| Apr 21, 12:54 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 66 min |
| Apr 21, 2:04 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 56 min |
| Apr 21, 2:35 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 31 min |
| Apr 21, 2:40 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 50 min |
| Apr 21, 2:56 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Apr 21, 3:00 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 61 min |
| Apr 21, 6:11 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 34 min |
| Apr 21, 2:42 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 48 min |
| Apr 21, 3:27 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 18 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 39 min |
| Apr 21, 5:48 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 17 min |
| Apr 21, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.